Gastrointestinal Bleeding After High Intake of Omega-3 Fatty Acids, Cortisone and Antibiotic Therapy: A Case Study

in International Journal of Sport Nutrition and Exercise Metabolism
Restricted access

Purchase article

USD  $24.95

Student 1 year subscription

USD  $87.00

1 year subscription

USD  $116.00

Student 2 year subscription

USD  $165.00

2 year subscription

USD  $215.00

Omega-3 fatty acids exert a plethora of physiological actions including triglycerides lowering, reduction of inflammatory indices, immunomodulation, anti- thrombotic effects and possibly promotion of exercise performance. Their use is widespread and for commonly ingested doses their side- effects are minimal. We report a case of a 60y amateur athlete who consumed about 20 g omega-3 fatty acids daily from supplements and natural sources for a year. After the intake of cortisone and antibiotics he presented duodenum ulcer and bleeding although he had no previous history of gastrointestinal problems. Although several animal data support gastro-protective effects of omega-3 fatty acids in the present case they were not able to prevent ulcer generation. The present observation may be explained by (i) the high dose of omega-3 fatty acids and their effect on bleeding, (ii) the fact that cortisone increases their oxidation and may render them proinflammatory, (iii) other antithrombotic microconstituents included in the consumed cod-oil and/or the diet of the subject and (iv) the differences in the coagulation and fibrinolytic systems of well- trained subjects. Further studies are needed to substantiate any possible interaction of cortisone and omega-3 fatty acids in wide ranges of intake.

Detopoulou and Papamikos are with the Dept. of Nutrition, General Hospital Korgialenio-Benakio (Red Cross Hospital), Athens, Greece.

Address author correspondence to Paraskevi Detopoulou at viviandeto@yahoo.gr.